Dealing with possible side effects of cholesterol meds
Statins are a class of drugs commonly prescribed to lower cholesterol. This helps reduce the risk of heart attack and stroke. Although there are many benefits associated with these medications, you may experience side effects when taking them—just as with any other medications you take.
The most common side effects of cholesterol drugs include muscle aches or pain, nausea, vomiting, diarrhea, constipation, headaches, dizziness, fatigue, difficulty sleeping, flushed skin or rashes. In many cases, the side effects are mild and go away after you take the medication for a while. If they don't subside, talk to your doctor.
What to do if you experience side effects
Never stop taking a medication without first talking to your healthcare provider. He or she may suggest ways to reduce or eliminate side effects, such as:
- Checking drug interactions. You're more likely to experience side effects if you take more than one medication. Tell your doctor about all medications, supplements and vitamins you take.
- Changing dosage or medication. Your doctor may reduce your medication dosage or have you try a different medication to see if the side effects go away.
- Temporarily stopping meds. The most common complaint among statin users is muscle pain. Your doctor may have you stop the medication for a short period of time to see if symptoms go away. This helps determine if your muscle aches are caused by the medication or something else.
- Lifestyle changes. Making positive lifestyle changes, such as eating healthy, losing weight and exercising more, may help you lower your cholesterol without the use of medication. If you are bothered by the side effects of your meds, talk to your doctor about what you can do to lower your cholesterol naturally.